Dust Storm, Blue Mountain Foothills
- When
- August 12, 6:00 PM PST to 6:45 PM PST
- Where
- Blue Mountain Foothills forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
A strong outflow boundary associated with a backdoor cold front kicked up a significant wall of dust which travelled from the Upper Columbia Basin south and west covering the Blue Mountain Foothills, Lower Columbia Basin, and the Yakima and Kittitas Valleys. A line of thunderstorms over NE Washington also contributed to the outflow winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong outflow boundary associated with a backdoor cold front kicked up a significant wall of dust which travelled from the Upper Columbia Basin south and west covering the Blue Mountain Foothills, Lower Columbia Basin, and the Yakima and Kittitas Valleys. A line of thunderstorms over NE Washington also contributed to the outflow winds. Visibilities within this area of dust lowered to near zero to a half mile at times. Sustained winds between 25-35 MPH with gusts between 35-45 MPH occurred at several locations during the dust storm. Scattered power outages also occurred during this event. Light rain accompanied the dust storm in the Kittitas Valley which contributed to numerous vehicles to the car wash.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 4:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 530 PM PDT FRI AUG 12 2005 UPDATED FOR AVIATION DISCUSSION .SHORT TERM...FRIDAY NIGHT THROUGH MONDAY...WATER VAPOR IMAGERY CLEARLY SHOWS AN UPPER LEVEL LOW THAT HAS MOVED OUT THE AREA INTO WESTERN IDAHO AND A CANADIAN COLD FRONT THAT IS SAGGING SOUTH INTO NORTHERN WASHINGTON AND IDAHO AT THIS TIME. THIS FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO THE NORTHERN BLUE MOUNTAINS...EASTERN GRANDE RONDE VALLEY AND WALLOWA COUNTY DURING THE EVENING. THE FRONT IS ALREADY GENERATING A FEW THUNDERSTORMS IN NORTHEAST WASHINGTON. MODELS ARE IN SOME DISAGREEMENT ABOUT THIS FRONT. GFS DOES NOT GENERATE MUCH INSTABILITY AND THEREFORE NOT MUCH CONVECTION. NAM LIKEWISE DOES NOT HAVE MUCH INSTABILITY BUT SUGGESTS THAT OROGRAPHIC LIFT WILL GENERATE THUNDERSTORMS AS NORTH TO NORTHEAST WINDS HIT THE MOUNTAINS. BELIEVE THAT NAM IS ON THE RIGHT TRACK IF A BIT OVERDONE AND AN ISOLATED THUNDERSTORM OR TWO WILL DEVELOP BUT DO NOT THINK CONVECTIVE ACTIVITY WILL BE EITHER WIDESPREAD OR STRONG. THE FRONT WILL BE ACCOMPANIED BY GUSTY WINDS AS IT MOVES THROUGH THE EASTERN PART OF THE AREA AND WILL CARRY COOLER AIR...WHICH WILL LOWER TEMPERATURES 3 TO 5 DEGREES TOMORROW. SUNDAY AND MONDAY WILL SEE SOME RIDGING DEVELOP DUE TO CIRCULATION AROUND THE REX BLOCK IN THE GULF OF ALASKA. THIS WILL ALLOW TEMPERATURES TO BOUNCE BACK 3 OR 4 DEGREES ON SUNDAY AND 1 TO 2 MORE ON MONDAY. WITH THE RIDGE IN PLACE...SUNNY AND DRY CONDITIONS WITH GENERALLY LIGHT WINDS CAN BE EXPECTED. PERRY .LONG TERM...MONDAY NIGHT THROUGH FRIDAY...THE GFS MODEL IS THE ODD MODEL OUT IN ITS LATEST 12Z RUN IN WEAKENING AN UPPER LEVEL SHORT WAVE TO THE POINT OF REPLACING WITH WITH INNOCUOUS WESTERLY FLOW ALOFT OVER FORECAST AREA ON TUESDAY. WHEREAS THE 00Z GFS RUN IS IN GOOD AGREEMENT WITH OTHER EXTENDED MODELS IN SHOWING A FAIRLY STRONG UPPER LEVEL SHORT WAVE MOVING THROUGH THE PACIFIC NORTHWEST FROM TUESDAY THROUGH THURSDAY. I BELIEVE THE 12 GFS RUN WAS POORLY INITIALIZED IN TERMS OF THE UPSTREAM SHORT WAVE AND COLD FRONT NOW IN THE WESTERN ALEUTIAN ISLANDS. IT IS THIS SYSTEM THAT MERGES WITH THE LARGE UPPER LEVEL LOW NOW SOUTH OF THE GULF OF ALASKA AND THEN RE-EMERGES FROM THE LOW ON MONDAY AND THEN MOVES ONWARD TO THE COAST DURING THE DAY ON MONDAY. COOLER AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED WITH THIS SYSTEM WILL TRIGGER A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AT LOWER ELEVATIONS AND A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS FROM TUESDAY THROUGH THURSDAY. HIGHER PRESSURE MOVES IN ON FRIDAY FOR DRY CONDITIONS. POLAN && .AVIATION...VFR CONDITIONS WILL CONTINUE THE NEXT 24 HOURS. EXPECT SOME CUMULUS BUILDUPS LEADING TO A FEW ISOLATED THUNDERSTORMS THIS EVENING IN THE NORTHERN BLUE MOUNTAINS...THE WALLOWA MOUNTAINS... NORTHERN UNION COUNTY AND THE REMAINDER OF WALLOWA COUNTY. OTHERWISE...SCATTERED CUMULUS AND ALTOCUMULUS CLOUDS ARE EXPECTED THIS AFTERNOON AND THIS EVENING IN SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND IN NORTHEAST OREGON. SURFACE WINDS WILL GENERALLY BE LIGHT THIS AFTERNOON AND TONIGHT...EXCEPT GUSTY AND ERRATIC NEAR ANY THUNDERSTORMS. 88 && .FIRE WEATHER...IMMEDIATE FIRE WEATHER CONCERNS FOR THE NEXT 12 TO 24 HOURS ARE WITH THE BACK DOOR COLD FRONT DIGGING SOUTH ACROSS EASTERN WASHINGTON AND IDAHO THIS AFTERNOON. AS THIS FRONT MOVES ACROSS NORTHEASTERN OREGON THIS EVENING...THE WINDS WILL SHIFT TO THE NORTH/NORTHEAST AND BECOME GUSTY. FUNNELING OF THESE WINDS ALONG NORTH/SOUTH ORIENTED CANYONS WILL ENHANCE THE WIND STRENGTH AS WELL. MAJOR FIRES ACROSS NORTHEAST OREGON WHICH WILL BE THE MOST AFFECTED BY THE WIND SHIFT INCLUDE THE SCHOOL FIRE...THE TRYON COMPLEX...THE SPRING CREEK FIRE...AND THE MULE PEAK FIRE. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED SHOWER OR THUNDERSTORM AHEAD OF THE FRONT ACROSS THE NORTHERN BLUE MOUNTAINS...AND WALLOWA AND UNION COUNTIES. GUSTY WINDS WILL SPREAD ACROSS THE REST OF THE FIRE WEATHER AREA OVERNIGHT...WITH COOL SUMMERTIME OVERNIGHT TEMPERATURES POSSIBLE. GUSTY NORTH/NORTHEAST WINDS WILL CONTINUE OVER THE REGION ONCE AGAIN TOMORROW WITH RELATIVE HUMIDITY VALUES REMAINING IN THE 10 TO 25 PERCENT RANGE. PALMER && .PRELIMINARY POINT TEMPS/POPS... PDT 52 82 51 88 / 0 0 0 0 ALW 54 83 55 89 / 10 0 0 0 PSC 51 85 47 91 / 0 0 0 0 YKM 53 84 48 87 / 0 0 0 0 HRI 50 83 48 90 / 0 0 0 0 ELN 51 84 49 88 / 0 0 0 0 RDM 42 85 41 90 / 0 0 0 0 LGD 45 81 44 88 / 10 0 0 0 5J0 46 80 44 91 / 0 0 0 0 DLS 56 89 53 93 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 83/99/88
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
400 AM PDT FRI AUG 12 2005
WAZ024>030-ORZ041>050-131045-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
400 AM PDT FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, GRANDE RONDE VALLEY,
WALLOWA COUNTY
A DISTURBANCE WILL MOVE OVER THE NORTHWEST BLUES...WALLOWA COUNTY...
THE NORTHEAST PART OF THE BLUES...AND THE EAST SIDE OF THE GRANDE
RONDE VALLEY THIS EVENING AND TRIGGER A FEW THUNDERSTORMS. A BACK
DOOR COLD FRONT WILL MOVE IN FROM THE NORTHEAST TONIGHT AND COOL
TEMPERATURES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS TUESDAY
EAST SLOPES OF THE SOUTHERN CASCADES
THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE SOUTHERN CASCADES, NORTHWEST BLUE
MOUNTAINS, BLUE MOUNTAINS, OCHOCO-JOHN DAY HIGHLANDS, WALLOWA
COUNTY
THUNDERSTORMS THURSDAY
EAST SLOPES OF THE SOUTHERN CASCADES
COOL NORTHEAST FLOW WILL BE OVER EASTERN WASHINGTON AND OREGON
SATURDAY. A THERMAL TROUGH WILL MOVE EAST OF THE CASCADES SUNDAY
AND MONDAY WITH WARMING TEMPERATURES.
A BROAD TROUGH WILL MOVE ACROSS EASTERN WASHINGTON AND OREGON
TUESDAY NIGHT THROUGH THURSDAY AND MAY TRIGGER SCATTERED
THUNDERSTORMS IN THE MOUNTAINS. THE MOST COVERAGE WILL BE ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WEATHER.GOV/PENDLETON
AND SELECT GRAPHICAL HAZARDS.The national radar mosaic for the moment the first event began.
4 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472457, 5472456, 5472454, 5472455.